Illinois, 2013

Damaging Wind in Illinois, September 8, 2013

September 8, 2013 · NWS ILX · 1 event in 1 county or zone

A cold front triggered scattered strong to severe thunderstorms across portions of west-central Illinois during the early morning of September 8th. One of the cells produced wind damage in Galesburg in Knox County, while other storms dropped as much as 3 to 5 inches of rain across parts of Knox, Fulton, and Cass counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered strong to severe thunderstorms across portions of west-central Illinois during the early morning of September 8th. One of the cells produced wind damage in Galesburg in Knox County, while other storms dropped as much as 3 to 5 inches of rain across parts of Knox, Fulton, and Cass counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 7, 10:05 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 7, 10:05 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1105 PM CDT Sat Sep 7 2013

.DISCUSSION...
ISSUED 835 PM CDT Sat Sep 7 2013

Weak cool front was located from extreme southern Wisconsin southwest
through south central Iowa early this evening. Several waves of low
pressure were noted on the boundary, which is effectively slowing
the southward push to the front. Convection has had a tough time
developing thanks to dry air at the low levels and a rather impressive
cap that has been in place from this afternoon through early this
evening. 00z ILX sounding showing sfc base cin of -293 j/kg with some
weak elevated instability noted, but that is with a parcel being
lifted at 650 mb and above! Not seeing any significant lift on
satellite other than the weak impulses drifting southeast into our
area about every two to three hours. Impressive accas field over
our area and to our west and northwest over Iowa but nothing has
been able to get organized.

Will make some downward adjustments to our precip chances but still
keep our evening scattered wording going. Later tonight as the front
approaches, will continue to keep low chance pops going. Update should
be out around 900 pm.

&&

.AVIATION...
ISSUED 1100 PM CDT Sat Sep 7 2013

Latest surface analysis indicating a weak cool front edging slowly
south from just north of ORD west-southwest thru southeast Iowa.
Widely scattered showers were occurring along the boundary and that
will be the main forecast concern overnight along with the potential
for some brief mvfr cigs immediately behind the cool front by dawn
Sunday, affecting mainly PIA and BMI. Rather low confidence on
placement of any showers tracking east southeast into our area
overnight so VCTS or VCSH should cover it as even if we do get a
shower to pass over a TAF site, cigs will remain VFR as it looks
now. Forecast soundings do try to bring some mvfr cigs south to north
central IL by morning which may affect PIA and BMI for a time in the
12z-16z time frame. Will continue with previous trends in keeping a
lower scattered group for now and see how the lower cigs progress
south overnight.

Forecast soundings also indicating the potential for some sct-bkn
cumulus to develop by late morning or early afternoon just behind
the frontal boundary...which by early afternoon should be south of
the TAF sites. Surface winds tonight will be light from a southeast
to south direction, and then as the front pushes thru the area, winds
will shift into an easterly direction at 7 to 12 kts on Sunday.

Smith
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT Sat Sep 7 2013

SHORT TERM...Today through Tuesday

SPC added a slight risk of severe storms this evening from Lincoln
northward where 15% risk of large hail and damaging wind gusts as
cold front over central parts of WI & IA presses se into nw IL.
Increase pops to 30-50% across northern areas tonight due to this.
Vertical wind shear is 30-35 kts and have MLCAPES of 1500-2500
j/kg and helping support a small MCS over southern Lake Michigan.
Some develop of thunderstorms possible further sw across northern
IL and IL river valley by sunset and then progressing se over
central IL during tonight. Some patchy fog possible over area
overnight and if clouds are slower to move into southeast IL, fog
could become more widespread near the Wabash River overnight. Lows
in the mid to upper 60s.

Frontal boundary to be near central IL Sunday and continue a
chance of showers and thunderstorms. Still quite warm with highs
in the upper 80s to near 90F and humid dewpoints in the upper 60s.
SPC keeps the slight risk of severe storms for day2 over the
northern plains.

Even hotter conditions expected Monday and Tuesday with highs 90
to 95F Monday and in the 90s Tuesday with western areas in the
upper 90s as 590 dm 500 mb high pushes east into the mid ms valley.

LONG TERM...Tuesday night through Saturday

Models continue showing a cold front settling southward over IL
Wednesday night and will continue a chance of showers and
thunderstorms ahead of it Wednesday and along it Wednesday night.
Still very warm and humid Wed with highs in the upper 80s and
lower 90s. Drier and cooler conditions expected behind the front
late in the work week with highs in the low to mid 80s Thu and
75 to 80F on Friday. Lingered just a slight chance of convection
Thu south of I-72.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 2:11 PM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT SAT SEP 7 2013

ILZ027>031-036>038-041>043-081100-
DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-STARK-
TAZEWELL-WOODFORD-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. THERE IS A SLIGHT CHANCE FOR THE
THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND SLIGHT HAIL SHOULD
STORMS DEVELOP LATER THIS AFTERNOON AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL. ADDITIONAL CHANCES OF STORMS
WILL COME NEXT WEDNESDAY AND WEDNESDAY NIGHT AS THE NEXT COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS EVENING AFTER 6PM
SHOULD STORMS DEVELOP.

ILZ040-044>057-061>063-081100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-
MACON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. NONE OF THE STORMS ARE EXPECTED TO BECOME
SEVERE... ALTHOUGH GUSTY WINDS MAY DEVELOP IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL. ADDITIONAL CHANCES OF STORMS
WILL COME NEXT WEDNESDAY AND WEDNESDAY NIGHT AS THE NEXT COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ066>068-071>073-081100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER TONIGHT AS A COLD FRONT
DROPS SOUTH INTO THE AREA. NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

HJS

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
September 8, 12:35 AM CST to 12:40 AM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.950, -90.370

Several large trees were snapped or uprooted in downtown Galesburg and in the Standish Park area. An industrial building lost part of its roof and a transformer pole was snapped when a large tree fell across a road. A large portion of Galesburg was without power due to the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473782.